I am currently taking 40mg once a day. I have been taking this drug for 10 years. Or may I just take a pill every other day?
Hi, you will need to taper off the medication. If you just stop your serotonin levels will plummet and you will could become very unwell. The best way to go is to get a tapering guide from your doctor. He/she may want to drop you down by 10mg blocks of time, or maybe straight down to 20mg. I tapered from 60mg, and did it in 20mg blocks of time until down to 20mg. I later had to increase to 40mg again, so if you find yourself feeling depressed again when you stop, there is no shame in restarting the medication
As a fellow 40 mg Celexa user myself, I will tell you what I experienced after stopping Celexa. I had been on Celexa since 2006 and decided I’d like to taper down and stop. My provider and I decided to taper down to 20mg every other day, while continuing the 40mg on the other days. This worked fine and I saw no difference. The next month, we agreed to taper to 20mg every day, which still seemed to work just fine. I did feel a little “different”, but it was manageable. So, on the third month, I was tapered to 10mg per day. After about 2 weeks, I started feeling anxious and nervous, but continued the taper. I felt like, by the time the month had passed, I was better and could taper again. I SHOULDN’T HAVE! I should’ve told my provider everything, but honestly thought I was ok. Well, the next taper was 5mg each day. This did not go well. After 2 weeks, I was having a myriad of withdrawals, yet I thought I was sick with something else, and continued to just “push through”. By the end of the month, I was crying for no reason, trembling, anxious, having headaches, FAINTING and had an overall feeling of hopelessness. I never had those feelings in my life, even before the Celexa. It was awful! Celexa withdrawal is one of the most excruciating, from what I’ve read. So be ready and very careful.
My advice is to just be completely transparent with your doctor and immediately communicate any issues. I could have saved myself a lot of pain and discomfort if I had just slowed down. I was trying to stop too quickly and my body/mind was having none of it! Now, I’m back to 40 mg a day and staying here for a while until I level out again. I think the thing to remember is that everyone is different and can be affected differently from stopping these anti-depressant medications. Pay attention to what your body is telling you and keep the lines of communication, between you and your doctor, open and completely honest. Write down your symptoms, if you have any, and review it with the doctor during each appointment.
I wish you well. I’m sure you will do fine. Just don’t go too fast.
- Celexa Information for Consumers
- Celexa Information for Healthcare Professionals (includes dosage details)
- Side Effects of Celexa (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Jan 2010 • 1 answer
Updated 22 Feb 2015 • 2 answers
Updated 30 Jul 2015 • 1 answer
Updated 23 May 2018 • 2 answers
Updated 19 Feb 2016 • 2 answers